Colorado, 2019

Damaging Wind in Colorado, August 30, 2019

August 30, 2019 · NWS GJT · 1 event in 1 county or zone

High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of northwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 30, 2:14 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 30, 2:14 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
314 PM MDT Fri Aug 30 2019

.SHORT TERM...(Tonight through Saturday night)
Issued at 147 PM MDT Fri Aug 30 2019

Scattered thunderstorm activity continues over northwest Colorado
and northeast Utah this evening. A very subtle shortwave trough
moving through Wyoming is responsible for the slight uptick in
organized convective activity this evening. As this system moves
east after midnight, any lingering showers will diminish as both
moisture, slightly stronger upper level flow, and moisture move
east of the Continental Divide. Expect clearing skies with
temperatures running near or just slightly above average for lows
on Saturday morning.

Dry and tranquil weather is expected on Saturday to kick off the
Labor Day weekend. The Four Corners high will reestablish itself
by afternoon, with dry west to northwest flow in place over
eastern Utah and northwest Colorado. Lower PWATs and lack of any
forcing will mean little to no shower activity on Saturday, even
in the highest terrain of the San Juans. With less cloud cover and
drier weather than Friday, Saturday will end up a few degrees
warmer. In fact, temperatures on Saturday could end up near record
levels (the record in Grand Junction is 98 degrees) with a high
high of 98 in the forecast. Expect a dry evening and overnight on
Saturday - excellent weather for evening plans on the holiday
weekend.

.LONG TERM...(Sunday through Friday)
Issued at 147 PM MDT Fri Aug 30 2019

High pressure remains firmly entrenched over the Four Corners on
Sunday. As a result, another dry day is expected across much of
the western slope. The only exception may be in the far southern
San Juan Mountains, where a weak push of monsoon moisture may
sneak in before sunset, touching off a few showers and storms in
the higher terrain near Pagosa Springs. Similar conditions are
forecast on Monday - dry and hot except in the south San Juan
Mountains.

A key message this weekend will center on the potential for fire
starts. Given the almost nonexistent monsoon moisture as of late,
fine fuels have really dried out across the west slope. While
strong winds and lightning are not expected, the Labor Day holiday
will bring plenty of recreation to the high country. Fire starts
from campfires, parking hot vehicles in grass, dragging chains,
etc are all possible. Care should be taken to have a safe holiday
weekend, especially when fire is involved.

From Tuesday onward, a renewed push of monsoon moisture will surge
northward as high pressure slides to the east. An uptick in shower
and thunderstorm activity is likely each day through the middle
and end of the week. As a result, highs will drop back, possibly
within 5 degrees of seasonal averages by the end of the week. Much
of western Colorado and eastern Utah is running in a precipitation
deficit over the past two months, and it looks like precipitation
should run above average from Tuesday through Saturday of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1147 AM MDT Fri Aug 30 2019

A weak disturbance will move east of the Continental Divide early
this afternoon, nullifying its impact on TAF sites across eastern
Utah and western Colorado. Therefore, the 18Z TAF issuance
continued with VFR conditions with all CIGS above ILS breakpoints
through the next 24 hours. Thunderstorms over the eastern Uinta
mountains and along Colorado's Continental Divide may generate
outflows felt at KVEL, KASE, KEGE, KHDN and KGUC during the late
afternoon and early this evening. Otherwise, relatively light
terrain driven winds will prevail.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...NL
Hazardous weather outlook, Aug 30, 5:07 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
607 AM MDT Fri Aug 30 2019

COZ001>014-017>023-UTZ022>025-027>029-311300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
607 AM MDT Fri Aug 30 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A few showers and storms are possible over the higher terrain this
afternoon but coverage should be marginal. Any convection may
bring some gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dry and hot conditions continue with Thursday being the next
chance for any significant precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 170 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
August 30, 2:27 PM MST to 2:37 PM MST
Where
Moffat County, 1.72 mi WSW of Craig
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.510, -107.560

A trained weather spotter west of Craig measured a peak wind gust of 66 mph from outflow winds associated with a collapsing thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842698.